Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Another Neuropathy Question!
Feb 6, 2003

For sake of this question lets assume that HIV is not the cause of Peripheral Neuropathy, but rather Anti-viral drugs themselves, lets say Zerit. The mechanisms that are involved in the gradual destruction of the myelin sheath of the nerves is first apparent at the feet (such a distance from the center of neurological activity?) and can travel up the leg and also affect the hands. Are other nerves at risk for the same progressive degeneration (facial, dorsal etc..) if yes at what stage If no why are these nerves spared and only the extreme appendages predominantly affected. Again for this argument we will look to the drugs as the causal factor and not possibly the virus .

Thanks

Response from Dr. Henry

Toxic neuropathies effect the longest nerves first (spinal cord to toes are the longest) with the distal regions impacted first. More proximal involvement is seen in severe cases late. I usually stop treatment well before there is any involvement of sites more proximal that feet/ankles and fingers. Again, the drug toxicity is a function of amount of exposure (longer = more exposure) and length of the nerve. KH



Previous
sandostatin
Next
Student

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement